Medical Questions > Conditions and Diseases > Heart Disease and Heart Attack Forum

stopping Plavix ?

Must Read
What happens during a heart attack? Get heart attack facts here....
What causes a heart attack? Are women more likely than men to have a heart attack? We review the risk factors and causes of heart attack here....
Can you identify early signs and symptoms of a heart attack? Are women heart attack symptoms different than men? Click here to learn when to seek help....
My husband had a heart attact a little over a year ago, there was blockage
and a blood clot, 96% blockage. He had a stent put in and has been taking aspirin, toprol and plavix. At the last Dr. visit we questioned about how long to take plavix and the Dr. said he could stop, which he has. He is still taking aspirin and toprol. I am a worried that maybe he should still be taking plavix to prevent clotting in the stent, how can you be sure its ok to stop taking it?
Did you find this post helpful?
First Helper Norwester
|

User Profile
replied July 8th, 2008
Doctor
International guidelines say that Plavix should be taken at least for a month after implanting the stent. Patien then can continue taking Plavix for the next 9-12 months. Aspirin should be given for life if there isn't any contraindication (peptic ulcer). If there is a contraindication for Aspirin you can replace it with Plavix.
|
Did you find this post helpful?

replied July 15th, 2008
Dr. Nikola wrote:
International guidelines say that Plavix should be taken at least for a month after implanting the stent. Patien then can continue taking Plavix for the next 9-12 months. Aspirin should be given for life if there isn't any contraindication (peptic ulcer). If there is a contraindication for Aspirin you can replace it with Plavix.



I am a 38 years old male,on September 20, 2007 i had a heart attack, 5 days later I received a drug eluted stent on 90 % blocked LAD.
The Cardiologist told me at that time due to the fact I have a drug eluted stent, I will be on plavix for rest of my life,Fact wich i am not very happy with it. My question is it safe to stop taking plavix after 1 year or maybe 2 years?
|
Did you find this post helpful?

replied July 16th, 2008
Theres a percentage of cardiologists that are recommending taking it for life but in my (somewhat limited) experience they're in the minority. I had 2 of the Cypher drug eluting stents implanted Nov 2006 and have seen 3 cardiologists and 2 GPs since. The longest that any of them have recommended Plavix is 12 months.That said I'm just now beginning to taper off. I am,as most are reluctant to let go of the thing that is holding off clots,strokes etc. Conversely I'm extremely tired from bleeding more than usual from small cuts,bruising for no apparent reason and living in fear of being in a BAD accident.Also there have been studies linking long term use to brain hemorrhages among other bleeding problems. I mentioned tapering off and you may want to google "Plavix Rebound" (see my post further down)for an explanation. Millions of people have taken it and stopped with no problems.

dodo1 You may want to check with other doctors for their opinions but I think the majority will tell you 12 months which is what the AMA & AHA are recommending. Of course you'll be taking asirin for life. I'm taking 325 mgs daily rather than 81 mg as my doctor said we'd much rather err on the side of too much rather than too little. That sounds reasonable to me! Very Happy
|
Did you find this post helpful?

User Profile
replied July 16th, 2008
Doctor
To "dodo1":
Do you take Aspirin together with Plavix?
|
Did you find this post helpful?

replied July 17th, 2008
Dr. Nikola wrote:
To "dodo1":
Do you take Aspirin together with Plavix?



Yes I do. I am taking 81 mg aspirin daily , also I am taking 40 mg of lipitor, 2 mg of coversyl, and I am taking some fish oil pills.
The problem is I am getting so tired and some times even short of breath, I went couple of times to Emergency room for this, they did ECG, some blod tests and told me my heart is fine, so I am tending to believe my problem may come from medication.
Hopefully today I am going to find some answers, finally after 6 months I have an appointment with a specialist. ( I live in Canada, the medical care is free, but is so free that you don`t really get access to it, unless you are almost dead and you are lucky and did not die yet).
So I would like to find more opinions about my problem.
Thank you for your help!
Dodo
|
Did you find this post helpful?

User Profile
replied July 18th, 2008
Doctor
It doesn't seem likely to me that medicines you are taking can cause your symptoms. I believe that you should perform stress-test or chronography to confirm or exclude presence of coronary heart disease. You can consult some cardiologist about this.
|
Did you find this post helpful?

replied March 16th, 2011
I am 62 and in great health. I had 2 eluding stents in 2003 and 1 eluding stent in 2008. I want to know if I can stop Plavix and replace it with 325 aspirin and be safe?
|
Did you find this post helpful?

replied July 20th, 2012
stopping plavix
Needing some questions answered if anyone can help would be much appreciated.
okay my 81 year old grandmother suffered a severe fall on tues, was taken my ambulance, I was first one to get to hospital and i took one look at her and started crying, she looked as if someone had beaten her to death, bruising everywhere and gash to head. So the proceed with ct scan which showed internal bleeding on the brain. 15 years ago she had quad bypass and then a few years ago had to have stents. She has been on plavix for 15 years and asprinin. Cardiologist has refused her stopping plavix for just a colonoscopy. So anyways they tell us at hospital she is not clotting for internal bleed on brain needs to receive platelets and has to stop plavix or don’t receive platelets and she would probably die due to the bleeding, so we choose to receive plates and they explain the high risk of heart attack…UGH! So they are releasing her today and would like to know someones opinion of chances of cardiac arrest.
|
Did you find this post helpful?